Illinois, 2016

Hail and Damaging Winds in Illinois, July 6, 2016

July 6, 2016 · NWS LOT · 7 events in 4 counties and zones

A complex of strong to severe thunderstorms producing heavy rainfall, gusty winds and prolific lightning moved across northern and central Illinois and northwest Indiana early Wednesday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A complex of strong to severe thunderstorms producing heavy rainfall, gusty winds and prolific lightning moved across northern and central Illinois and northwest Indiana early Wednesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 11:30 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 5, 11:30 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1230 AM CDT WED JUL 6 2016

.UPDATE...
926 PM CDT

The main concerns tonight continue to focus on the severe
convection to our north over southern MN. This line is expected to
sag southward along the instability gradient, likely reaching far
northern Illinois after 1 am, and continue slowly southward over
the area through the night.

In addition to the threat of strong damaging wind gusts with this
line of storms, I have increasing concerns for very heavy
rainfall and possible flash flooding potential (at least locally
in urban areas) overnight. First, the steering layer flow is
forecast to run nearly parallel to the southward moving outflow
boundary, and this is already beginning to set up a west to east
orientation to the convection over far southern MN. Additional
storms over eastern NE are also expected to shift eastward across
Iowa into the overnight hours and several runs of the latest CAMs
show this wave of storms interacting with the northern storms over
at least western sections of IL and IA. Given these storms have
been reported to be producing 2+ inches per hour over southern MN,
any training of storms could cause flash flood issues, especially
over more urban areas.

In spite of the concerns mentioned, there is still a rather high
amount of uncertainty on the extent of the training of very heavy
rainfall given the likelihood of east-southeastward forward
propagating segments. This is especially true given the high
downdraft CAPE environment over the area, as sampled by the KDVN
00 UTC RAOB. Because of this, we will hold off on a flash flood
watch.

Main updates to the PoP grids was to slow the southward
progression some, as it appears any forward propagating segments
will be more favored to shift east-southeasterly. Also have bumped
up QPF amounts and mentioned heavy rain and gusty winds in the
forecast. Lingering showers could extend into at least the early
morning hours on Wednesday.

KJB

&&

.SHORT TERM...
309 PM CDT

Through Wednesday...Primary concern through Wednesday will focus on
timing of multiple rounds of thunderstorms tonight and tomorrow,
with a secondary focus on temperatures for tomorrow.

With respect to thunderstorms, expect that the first round of storms
will be associated with the activity developing over the eastern
Dakotas and southwestern Minnesota this afternoon.  The short term
guidance, with support from the HRRR have been narrowing in on
developing a fast moving bowing line of convection.  Successive runs
of the high res models have been trending faster with each run. Have
settled on the idea that thunder could reach the Rockford area as
early as 1:00 AM or even shortly before this time.  The leading edge
of the bow would then reach the Chicago to Joliet to Ottawa area by
arnd 3:00 AM and then push south of the Illinois and Kankakee River
valleys by arnd 5:00 AM.  Based on this faster trend, thunder should
be ending by arnd 7:00 AM across much of the CWA, though there
should be a period of trailing stratiform rain or showers lingering
through the morning hours.  With convective mode expected to evolve
into a bowing segment of strong storms, there will be a severe
threat, especially with the leading edge thunderstorms, strong
damaging winds will be the primary severe threat though large hail
cannot be ruled out as well.  The 12Z sounding from DVN indicated
pwats in excess of 1 inch and forecast sounding indicated pwats
around 1.75 inches this evening.  So, locally heavy rainfall will be
possible with the storms, however, given an expected fast
progression of storms, flooding should not be a major concern.

For Wednesday, lingering cloud cover from the overnight convection
may play a significant role in how high temperatures may rise as
well as renewed convective potential.  For the larger scale,
temperatures tomorrow could potentially be higher than today. Across
the area under partly cloudy skies, temps today have been able to
climb into the middle 80s.  Short wave ridging is expected to
develop across the area tomorrow in advance of a strong shortwave
trough tracking across the middle Mississippi Valley tomorrow.  This
would suggest the potential for temperatures in the upper 80s
tomorrow, should there be enough breaking up of early day cloud
cover.  There is some bust potential for temps tomorrow, but have
gone with highs tomorrow on the order of 2 to 4 degrees higher than
today.  With increasing sfc dewpoints also likely, reaching into the
lower to middle 70s, heat index readings tomorrow should reach into
the upper 90s and perhaps pegging 100 F over the southern portions
of the CWA.  As for thunder potential tomorrow, the main focus will
be the strong shortwave crossing the Middle Mississippi Valley and
approaching the wrn portions of the CWA by late afternoon.  Given
that this is a well defined synoptic scale feature rather than a
convectively induced MCV, confidence is relatively high that this
focusing mechanism should be able to overcome any residual
stabilization left in the wake of the overnight convection and tap
the in situ moisture and instability.  So, have gone with an area of
likely PoPs moving into the wrn portions of the CWA by late
afternoon.

Krein

&&

.LONG TERM...
241 PM CDT

Wednesday night through Tuesday...

Main forecast concerns/challenges are with continued chances for
thunderstorms through the end of the work week, as well as
potential for very hot/humid conditions across the CWA.

The beginning of the period Wednesday night will be focused on
any development that occurs in the afternoon into the evening.
With well defined short wave trough still pushing through the area
and with instability/high dewpoint air in place, lingering
thunderstorms during this time seems reasonable. However, coverage
and exact location for higher development is low. At this point
though, focus is appearing to be over the southern half of the
CWA, and am keeping highest pops in this location. Any threat of
strong to severe storms in the afternoon will likely continue into
the evening given the instability anticipated to be in place.
Although bulk shear won't be overly high, do think there will
still be a hail and wind threat. Higher PWATs in place and the
potential for some slow moving storms does also present the
possibility for heavy rainfall/localized flooding. Guidance
continues to vary to the extent of additional thunderstorm chances
later Wednesday night, likely owing to timing difference with the
next upstream wave and associated thunderstorm development. Do
think there will be a lull in the activity after midnight, and
have reduced pops to reflect this thinking.

Model guidance quickly varying on solutions during the day
Thursday, with some guidance keeping the area dry while others
indicating possible upstream development will push east into the
CWA Thursday morning. This is still due to issues with timing
differences of mid level energy propagating through the region.
This uncertainty continues into Thursday afternoon as well, with
solutions varying from completely dry to widespread thunderstorm
development. So for Thursday, lowered pops in the morning thinking
the better focus should remain to the west and then increase in
the afternoon. It does appear that there will be a front lifting
north through the CWA, with this supporting at least some isolated
to scattered thunderstorm development in the afternoon, some of
which could be strong to severe. If thunderstorms do not develop
at all Thursday during the day, then am a little concerned for
very hot and humid conditions to develop. Did increase temps a
couple of degrees for Thursday, keeping them in the upper 80s.
However, low 90s could be in place with any lacking precip and
cloud cover. These temps with mid 70s and possibly upper 70s
dewpoints would bring heat indices close to/around heat advisory
criteria. If this scenario were to occur, highest heat indices
would be away from Lake Michigan as likely lake breeze keeps
conditions slightly cooler.

Still several periods with higher uncertainty as to exactly what
will occur up until Thursday night, but guidance continues to
indicate a large upper level trough to swing through the Northern
Plains and Upper Midwest during this time. Fairly energetic flow
with increasing flow aloft is appearing likely, while deepening
surface low pushes east through the region. Although the CWA will
be on the fringe of this higher flow/bulk shear, setup would still
support more organized development across the area/region
especially with strong instability and high dewpoints/PWATs still
in place. So, returning threats of severe weather across the CWA
are possible again Thursday night, and will need to continue to
monitor this period as well.

Rodriguez

&&

.AVIATION...
For the 06Z TAFs...

1230 am...Primary forecast concern this period is thunderstorms
with 3 possible rounds...the first over the next several hours...
the second late afternoon/early this evening and the third early
Thursday morning.

Line of thunderstorms across southwest WI back into northern IA
will continue moving southeast and current timing appears on
track. This line is expected to slowly weaken but an outflow/wind
shift to the north/northwest is expected to move through the
terminals with gusts higher at rfd...perhaps to 40kts and then
slowly diminishing across the rest of the terminals. Heavy rain
may allow cigs/vis to briefly drop into ifr. This activity will
continue south of the terminals this morning with a period of
lingering showers possible for a few hours. Winds will likely be
variable/erratic for a time but should turn back southerly or
south/southwesterly after sunrise. Southwesterly winds 10-15kts
then expected for the rest of today.

Thunderstorm potential this afternoon into this evening will
likely be dependent on how and where current activity dissipates.
With an outflow boundary south of the terminals...new development
most likely will be south of the terminals. But various models
show a weak wave pushing across the area this afternoon and if
this materializes...there could be scattered thunderstorms near
the terminals by late afternoon or early evening. Confidence is
low and maintained prob mention for now.

Thunderstorm potential for early Thursday morning then is
dependent on what...if any thunderstorms develop this afternoon
making confidence very low from this distance. Best timing if
anything were to develop would likely be toward sunrise Thursday
morning and trends will need to be monitored over the next few
forecasts for possible mention during this time. cms

&&

.MARINE...
231 PM CDT

South-southwest winds will continue through Wednesday in advance
of a low pressure system moving from South Dakota this afternoon
to the Northern Lakes on Wednesday. Max speeds/gusts will
generally be in the 15 to 20 kt range. A cold front trailing from
the low will move across the northern half or two thirds of the
lake by Thursday morning, turning winds northeast to the north of
the front.

The next low will move from the Central Plains on Thursday to
Northern Lake Michigan on Friday. This will likely lift the front
north as a warm front Thursday night with some increase in speeds
both north (east and northeast direction) and south (southerly
direction) of the front. High pressure will spread in from the
Northern Plains behind the low pressure system on Friday night
into Saturday. Depending on the strength of the low pressure
system and resulting pressure gradient, there could be a period of
strong north-northwest winds late Friday night into Saturday,
especially on the northern portion of the lake.

RC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 5, 5:33 PM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
633 PM CDT TUE JUL 5 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
062345-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
633 PM CDT TUE JUL 5 2016 /733 PM EDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  SIGNIFICANT THUNDERSTORM RISK...WITH AN ASSOCIATED:
   LIMITED HAIL RISK...UP TO QUARTER SIZE.
   SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK...IN EXCESS OF
   60 MPH.
   LIMITED FLASH FLOODING RISK.

DISCUSSION:

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
UPPER MISSISSIPPI VALLEY THIS EVENING...AND QUICKLY MOVE
SOUTHEAST INTO NORTHERN ILLINOIS AROUND MIDNIGHT. THESE STORMS
WILL POSE A DAMAGING WIND THREAT AS THEY QUICKLY PUSH SOUTH
THROUGH THE OUTLOOK AREA THROUGH 6 AM CDT. THE HIGHER THREAT OF
SEVERE WEATHER IS EXPECTED TO BE MAINLY OVER PORTIONS OF NORTHERN
ILLINOIS TO THE NORTHWEST OF A PONTIAC TO CHICAGO LINE...THOUGH A
DAMAGING WIND RISK CANNOT BE RULED OUT SOUTHEAST OF THIS LINE.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS AS WELL
AND THIS COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
THURSDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
FRIDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
SATURDAY...
  HIGH SWIM RISK ALONG NORTHWEST INDIANA BEACHES.
SUNDAY AND MONDAY...
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY FRIDAY...WITH
PERIODS OF SCATTERED THUNDERSTORMS POSSIBLE. THERE IS AN
ADDITIONAL THREAT OF SEVERE STORMS WEDNESDAY AFTERNOON AND EARLY
EVENING...AND AGAIN ON THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED OVERNIGHT TONIGHT MAINLY ACROSS
NORTHERN ILLINOIS.

GENERAL STORM MOTION OF THE DAY:

MOVING TO THE SOUTHEAST AT 40 MPH.

&&

LMZ740>745-062345-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
633 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH EARLY FRIDAY. A FEW STORMS COULD BE SEVERE WEDNESDAY
AND AGAIN THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-062345-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
633 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH EARLY FRIDAY. A FEW STORMS COULD BE SEVERE WEDNESDAY
AND AGAIN THURSDAY.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 61 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McHenry

When
July 6, 12:34 AM CST
Where
McHenry County, Harvard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.420, -88.620

Large branch or portion of tree down onto fence, which destroyed the fence and laying into the neighboring yard. Relayed via Facebook. Time estimated by radar.

Thunderstorm Wind, McHenry

When
July 6, 1:00 AM CST
Where
McHenry County, Crystal Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -88.330

Trees down just west of downtown Crystal Lake.

Hail, De Kalb

When
July 6, 1:39 AM CST
Where
De Kalb County, 3 mi SW of Waterman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.739, -88.811

Thunderstorm Wind, Cook

When
July 6, 1:46 AM CST
Where
Cook County, 2.11 mi S of Evanston
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.019, -87.679

Tree down on car across Callan Avenue near Howard St. in Evanston. Time estimated by radar.

Thunderstorm Wind, La Salle

When
July 6, 1:47 AM CST
Where
La Salle County, Mendota
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.550, -89.120

Scattered tree limbs up to 4 inches in diameter down throughout town. Relayed via twitter. Time estimated by radar.

Thunderstorm Wind, La Salle

When
July 6, 2:00 AM CST
Where
La Salle County, 1 mi NNW of Ottawa
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.363, -88.857

Several large trees down along Oaklane Drive. Relayed via Facebook.

Thunderstorm Wind, Cook

When
July 6, 2:18 AM CST
Where
Cook County, 3 mi S of Alsip
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.627, -87.730

Aluminum flagpole bent over and snapped off. Branches off of trees. Aluminum panels pulled off fascia on home. Relayed via twitter. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648385, 648386, 648387, 648388, 648389, 648391, 648393.